Volume 9, issue 3 (2005)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Hadamard spaces with isolated flats, with an appendix written jointly with Mohamad Hindawi

G Christopher Hruska and Bruce Kleiner

Geometry & Topology 9 (2005) 1501–1538

Erratum: Geometry & Topology 13 (2009) 699–707

arXiv: math.GR/0411232

Abstract

We explore the geometry of nonpositively curved spaces with isolated flats, and its consequences for groups that act properly discontinuously, cocompactly, and isometrically on such spaces. We prove that the geometric boundary of the space is an invariant of the group up to equivariant homeomorphism. We also prove that any such group is relatively hyperbolic, biautomatic, and satisfies the Tits Alternative. The main step in establishing these results is a characterization of spaces with isolated flats as relatively hyperbolic with respect to flats. Finally we show that a CAT(0) space has isolated flats if and only if its Tits boundary is a disjoint union of isolated points and standard Euclidean spheres. In an appendix written jointly with Hindawi, we extend many of the results of this article to a more general setting in which the isolated subspaces are not required to be flats.

Keywords
isolated flats, asymptotic cone, relative hyperbolicity
Mathematical Subject Classification 2000
Primary: 20F67
Secondary: 20F69
References
Forward citations
Publication
Received: 5 April 2005
Revised: 25 July 2005
Accepted: 24 June 2005
Published: 8 August 2005
Proposed: Walter Neumann
Seconded: Martin Bridson, Benson Farb
Authors
G Christopher Hruska
Department of Mathematics
University of Chicago
5734 S University Ave
Chicago
Illinois 60637-1514
USA
Bruce Kleiner
Department of Mathematics
University of Michigan
Ann Arbor
Michigan 48109-1109
USA